Although we make every effort to ensure accuracy, Macmillan Cancer Support cannot accept liability for this information, or for third-party information such as other websites to which we link. If you are concerned about your health you should consult your doctor. Please bear in mind that your question can be read by others - don't post your contact details or any other information that could personally identify you. All answers will be based on information that is correct at the time of posting.
My dad has recently been diagnosed with colon cancer with lung, liver and bone metastasis. We have been told he is for palliative care. The question is about his home oxygen. His SATS are between 88-94%. The GP is saying that because he is complaining of headaches and nausea that it needs highering, does this sound right? Or could it be he doesn't need to have the oxygen on all the time?
Thanks for getting in touch and welcome to the online community. I appreciate you want your dad to be as comfortable as possible whilst he is receiving palliative care at home.
The aim of palliative care is to help control any symptoms your dad may have and to improve his quality of life. Lower oxygen sats between 88-94% can cause headaches and nausea, and it may be increasing the rate of oxygen or length of time your dad uses it may help with this. However, studies have shown that often increasing oxygen rates when using oxygen in palliative care may not improve these symptoms when compared with room air. The British Thoracic Society guidelines suggest that oxygen therapy be used in patients who are very breathless and whose oxygen sats are lower than 92%.
However, if your dad is struggling to tolerate keeping the oxygen therapy on and he is not distressed because of breathlessness, taking breaks should be ok. If he has a palliative care team involved in his care, it would be useful to have a chat with them about your concerns. Your dad’s GP will be able to refer him to a local team if he/she has not already done so. There are medications he could try to control the nausea and his GP will be able to prescribe these for him. And perhaps assessing his pain control and making some adjustments to this may help with his headaches.
I hope this information is helpful but don’t hesitate to get back in touch if you have further questions and of course you are welcome to call the support line. We are here 7 days a week, 8am- 8pm.
Jane Macmillan Information Nurse Specialist
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: